Ornidazole, a synthetic nitroimidazole derivative, is a commonly prescribed antiparasitic drug for parasitic infestations, including amebiasis, giardiasis, and Trichomonas vaginalis. While rare, ornidazole-related hepatotoxicity has been reported in a limited number of cases. In such cases, it can be challenging to identify whether elevated liver enzymes are a result of drug-induced hepatitis or autoimmune hepatitis. However, differentiating between these two conditions is crucial for determining the most appropriate treatment approach. Our observations indicate that nitroimidazole derivatives can cause hepatotoxic damage similar to autoimmune hepatitis and drug-induced hepatitis.
No takes yet. Share an insight, caveat, or question.
Memiş et al. (2024) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: